Utah, 2019

Winter Storm and Heavy Snow in Utah, November 27 to 29, 2019

November 27 to 29, 2019 · NWS GJT · 3 events in 3 counties and zones

A broad and strong Pacific trough and associated surface cold front slowly progressed across eastern Utah over the course of several days. As a result, moderate to heavy wet snow fell across the mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad and strong Pacific trough and associated surface cold front slowly progressed across eastern Utah over the course of several days. As a result, moderate to heavy wet snow fell across the mountains. Additionally, winds gusted up to 55 MPH in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 4:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 27, 4:39 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Wed Nov 27 2019

.SHORT TERM...(Tonight through Saturaday night)
Issued at 305 PM MST Wed Nov 27 2019

The next storm still seems on track. Midlevel moisture has been on
the increase today as the southwest flow begins to intensify in
between the closed low pressure over the West Coast and a weakening
shortwave in the sub-tropical jet stream. Snow will start in the
Uinta, La Sal, Abajo and San Juan mountains between now and midnight.
This snow will be largely forced by orographics, but there may be
some enhanced lift as a strengthening upper-level jet puts us
under the right entrance region and the southern shortwave passes
over southern Colorado tonight. The snow levels should range from
3-4 kft up north to 6-7 kft down south through tomorrow. The snow
will continue in these mountain ranges through tomorrow night as
the moist southwest flow remains in place. The main trough axis
associated with the western low pressure will lift out of the
Desert Southwest on Friday morning. Large-scale forcing will be
maximized during this period, which will result in the more
widespread precipitation.

By Friday evening the enhanced lift exits the region leaving
orographic and potentially instability showers mainly in the
mountains. A cold front will accompany the trough axis with arctic
air moving in behind it. This will cause the snow levels to drop
into the valleys, but most of the precip becomes orographic. The
west-facing slopes will become favored from Friday evening until
things wrap up late Saturday. As a result the snow accumulations
gradually focus from the Utah mountains and San Juans to the
central and northern Colorado mountains Friday night.

The uncertainties with this forecast...one is the warm southwest
flow ahead of the trough. The snow levels could be higher if the
warm advection is stronger than anticipated as advertised by the
GFS especially in the San Juans. Some areas like the north side of
the San Juans, the Mesa, and Elks could be shadowed early on in
the event until sufficient saturation occurs and or the forcing
arrives Friday. Some of the valleys are snow covered and could
have inversions in place, which open the possibility to
overrunning. Since the main forcing passes over the CWA during the
day Friday it might not be the most favorable situation for snow
to reach some of the lower elevations given the surface heating
and solar insolation. As a result we are not expecting much snow
in most of the lower valleys. The upper Yampa and Gunnison river
valley could see 2-5 inches mostly late Friday. Vail pass may see
6-8 inches, which mainly falls Friday afternoon and evening. The
San Juan river valley could see 3-6 inches in the higher
foothills, but close to 5-10 near Pagosa. It is uncertain if any
of that will fall tonight or tomorrow, but given the snowfall
rates will be low during this period it looks like an advisory
might not be needed until Friday. Snow ratios have been slightly
lowered overall due to the southwest flow and to account for
fracturing in the strong wind, which may happen with winds gusting
30-50 mph. The wind will cause blowing and drifting snow
especially on the higher mountain passes.

Dry air filters in behind the front so how much post-frontal
precipitation actually occurs is uncertain, therefore the northern
and central mountains will go with an advisory. The northern
mountains could reach warning criteria in spots. Other ranges
like the Flat Tops, Tavaputs, Uncompahgre, and Gore have
borderline snowfall totals, but the wind could justify a warning.
Will let later shifts evaluate that potential. Snowfall totals
from this Thanksgiving storm will range from 18-30 inches over the
Uinta, La Sal, Abajo and San Juan mountains with locally higher
amounts up to 50-60 inches in favored upslope regions high in the
San Juans. The Grand Mesa, Elks and west Elks will receive 12-18
inches with locally higher amounts up to 24 inches. The remaining
ranges will receive 8-12 inches with locally higher amounts up to
18 inches.

.LONG TERM...(Sunday through Wednesday)
Issued at 305 PM MST Wed Nov 27 2019

On Sunday, brief northwest flow comes in behind the upper level low
which will be over the corn belt by that point. A ridge axis
quickly builds over our region by Monday persisting through mid
next week. Models do hint at a shortwave moving across the
northern plains on Tuesday which could fuel some lift over the
northern Colorado mountains. Although that system does appear to
be very brief with light accumulations, watch later forecasts as
that potential system approaches next week. By next Wednesday,
models suggest another more significant disturbance moving onshore
the west CONUS coast.

Expect temperatures to start out cooler than normal on the back side
of the exiting low under northwesterly flow.  By Monday, under the
ridge, we reach back to near to just above normal temperatures
across much of the forecast area under the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 439 PM MST Wed Nov 27 2019

A strong Pacific storm system will be sweeping across the
southwest U.S. over the next 48 hours. This will bring widespread
rain/snow to much of eastern Utah and western Colorado beginning
tonight and peaking on Friday. Expect a gradual lowering of CIGS
overnight and through the day on Thursday with mountains becoming
obscured as snow develops and ILS breakpoints are breached.
Valleys will see a mix of rain and snow showers, mainly after 00Z
Friday. The exception will be near KDRO where snow showers are
expected tonight and early Thursday. Once this storm becomes
firmly established Thursday night and Friday, expect widespread
IFR/LIFR conditions that will impact most terminal sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 5 AM Friday to 5 PM MST Saturday for
     COZ009-012.

     Winter Weather Advisory from 11 PM Thursday to 5 AM MST Saturday
     for COZ003-017.

     Winter Storm Warning until 11 AM MST Saturday for COZ018-019.

     Winter Weather Advisory from 5 AM Friday to 5 AM MST Saturday
     for COZ022-023.

     Winter Weather Advisory from 5 AM Friday to 11 PM MST Saturday
     for COZ004-010-013.

UT...Winter Storm Warning until 11 PM MST Friday for UTZ025-028.

     Winter Storm Warning until 11 PM MST Friday for UTZ023.

&&

SHORT TERM...KJS
LONG TERM...SS
AVIATION...JDC
Hazardous weather outlook, Nov 27, 3:14 AM MST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
314 AM MST Wed Nov 27 2019

COZ001>014-017>023-UTZ022>025-027>029-281015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MST Wed Nov 27 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

After a lull in the winter weather this, another storm will begin
affecting eastern UT and western CO this afternoon and tonight.
The snowfall will start first in the eastern Uinta mountains this
afternoon then this evening snowfall will begin in the highest
peaks of the La Sal and Abajo mountains and the Tavaputs plateau
in eastern UT. By the end of the night winter weather will spread
to the San Juan mountains and may also affect the lower elevations
of the Four Corners.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong winter storm will impact eastern UT and western CO
Thursday through Saturday. Holiday travel will be difficult, if
not dangerous across the area. Over any of the high mountain
passes travel may not be possible during this storm. Over all the
mountains 12 to 24 inches of snow may accumulate, while portions
of the San Juan, La Sal, Abajo and Uinta mountains may receive 40
or more inches of snow by Saturday afternoon. There will be a rain
and snow mix in the valleys through Friday, changing to snow
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 27, 4:00 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
11/27/2019  M48 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
November 27, 7:00 PM MST to November 29, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Widespread snowfall amounts of 2 feet were estimated across the zone.

Winter Storm, La Sal & Abajo Mountains

When
November 27, 7:00 PM MST to November 29, 10:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 12 to 18 inches of snow fell across the La Sal Mountains with an average of 40 to 60 inches over the Abajos. Winds gusted from 45 to 55 MPH at times.

Heavy Snow, Tavaputs Plateau

When
November 28, 3:00 AM MST to November 29, 7:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An average of a foot and a half of snow fell across the zone.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858090, 858092, 858091.